Wyoming, 2013

Damaging Wind in Wyoming, July 15, 2013

July 15, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced 60 mph wind gusts north of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced 60 mph wind gusts north of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 1:34 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 15, 1:34 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON JUL 15 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 232 PM MDT MON JUL 15 2013

AT 20Z A WEAK UPPER LEVEL IMPULSE IS MOVING THROUGH
EASTERN MONTANA AND NORTH CENTRAL WYOMING TRIGGERING SOME ISOLATED
CONVECTIVE CELLS OVER THE HIGHER TERRAIN.  AS THE INSTABILITY AXIS
MOVES EASTWARD INTO THE PLAINS...THE SOUTHERN EXTENT OF THIS SYSTEM
COULD TRIGGER SOME STRONG ACTIVITY IN NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA LATER TODAY. ELSEWHERE THE LOW STRATUS HAS
PRETTY MUCH BEEN REPLACED WITH FAIR WEATHER CU. A STEADY HUMID
SOUTHERLY BREEZY BLOWS ACROSS THE FORECAST AREA...BUT THE VERY
STABLE AIRMASS IS LIMITING UPDRAFT DEVELOPMENT.

MODEL SOUNDINGS SHOW THE CAPE OVER NORTHEAST WYOMING AND NORTHWEST
SOUTH DAKOTA PEAKING OUT BETWEEN 1500 AND 2000 BETWEEN 20Z AND 22Z
WITH THE BEST BULK SHEAR AROUND 35 KTS. THE HRR SHOWS THE MAJORITY
OF THE THUNDERSTORM ACTIVITY CROSSING NORTHWEST SOUTH DAKOTA WITH
THE SHORT WAVE AND BEGINNING TO WIND DOWN BY 03-05Z THIS EVENING AND
BE MOSTLY IN NORTH DAKOTA BY 06Z. THE MAIN THREAT WOULD BE FOR LARGE
HAIL AND DAMAGING WINDS.

TUESDAY...MODEL SOUNDINGS SHOW A VERY DRY AMS AREA WIDE. TEMPEATURES
SHOULD BE SEVERAL DEGREES WARMER THAN TODAY WITH FULL SUNSHINE.
EVEN THE WIND SHOULD LET UP FOR BALMIER CONDITIONS IN GENERAL.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 232 PM MDT MON JUL 15 2013

DRY WEATHER CAN BE EXPECTED WEDNESDAY AS A STRONG UPPER
LEVEL RIDGE REMAINS OVER THE ROCKIES AND HIGH PLAINS. CHANCES FOR
THUNDERSTORMS WILL RETURN THURSDAY AS THE RIDGE SLIDES WESTWARD
TOWARD THE WEST COAST STATES...ALLOWING WEAK DISTURBANCES TO PASS
OVER THE RIDGE AND ACROSS THE NORTHERN PLAINS. DAILY CHANCES FOR
THUNDERSTORMS ARE EXPECTED ACROSS A GOOD PORTION OF THE CWA FRIDAY
THROUGH THE WEEKEND. TEMPERATURES WILL BE NEAR TO ABOVE AVERAGE
THROUGH THE LONG TERM.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON
ISSUED AT 232 PM MDT MON JUL 15 2013

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED
TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...ENDING LATE THIS
AFTERNOON INTO THE EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...CARPENTER
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 15, 4:05 AM MST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
505 AM MDT MON JUL 15 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
505 AM MDT (605 AM CDT) MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG EARLY THIS MORNING OVER PORTIONS OF NORTHEAST WYOMING
AND WESTERN SOUTH DAKOTA MAY CAUSE REDUCED VISIBILITIES AT TIMES.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 15, 10:10 AM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 AM MDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            13 NW IDEAL             43.67N 100.10W
07/15/2013                   TRIPP              SD   DEPT OF HIGHWAYS

            FLOODING CONTINUES ON PAHAPESTO BUTTES ROAD AT BURTZ
            BRIDGE. SEVERAL OTHER ROADS WERE FLOODED OVERNIGHT...BUT
            THE WATER HAS RECEDED FROM THOSE ROADWAYS.

&&

SMITH

The radar

The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 15, 3:47 PM MST to 3:52 PM MST
Where
Campbell County, 7 mi NNE of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.384, -105.446

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463934.